Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 24, NWS Cheyenne, WY

March 14, 20224 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Mar 14, 2022, 1:13 AM MDT for 4 counties in Wyoming. It took effect at Mar 14, 2022, 6:00 PM MDT. It was in force for 27 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 14, 2022, 1:13 AM MDT (07:13 UTC)
In effect from
Mar 14, 2022, 6:00 PM MDT
Expired
Mar 15, 2022, 9:21 PM MDT
In force
27 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 9:56 AM MDTNON-TSTM WND GST 601 Nnw Arlington, WYWYDOT SENSOR AT ARLINGTON. SUSTAINED WINDS OF 40 MPH.
Mar 15, 2:16 PM MDTNON-TSTM WND GST 587 Nw Elk Mountain, WYWYDOT SENSOR AT HALLECK RIDGE. SUSTAINED WINDS OF 47 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4283 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS75 KCYS 140713
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
113 AM MDT Mon Mar 14 2022

WYZ106-110-150000-
/O.UPG.KCYS.HW.A.0026.220314T2100Z-220316T0600Z/
/O.NEW.KCYS.HW.W.0024.220315T0000Z-220316T0600Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
113 AM MDT Mon Mar 14 2022

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
MDT TUESDAY NIGHT...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County and
  North Snowy Range Foothills. This includes Interstate 25 from
  Chugwater to Wheatland, and Interstate 80 between Laramie and
  Rawlins.

* WHEN...From 6 PM this evening to midnight MDT Tuesday night.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers, with a potential high risk for 
  blow overs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
4 follow-up statements
434 
WWUS75 KCYS 142112
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
312 PM MDT Mon Mar 14 2022

WYZ106-110-151030-
/O.CON.KCYS.HW.W.0024.220315T0000Z-220316T0600Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
312 PM MDT Mon Mar 14 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TUESDAY
NIGHT...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County and 
  North Snowy Range Foothills. This includes Interstate 25 from 
  Chugwater to Wheatland, and Interstate 80 between Laramie and 
  Rawlins.

* WHEN...From 6 PM this evening to midnight MDT Tuesday night.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers, with a potential high risk for 
  blow overs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
702 
WWUS75 KCYS 150804
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
204 AM MDT Tue Mar 15 2022

WYZ107-160000-
/O.EXA.KCYS.HW.W.0024.000000T0000Z-220316T0600Z/
East Platte County-
Including the cities of Wheatland and Guernsey
204 AM MDT Tue Mar 15 2022

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...East Platte County including Wheatland and Glendo.

* WHEN...Until Midnight MDT Tuesday night. The strongest winds are
  expected later this afternoon through this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ106-110-160000-
/O.CON.KCYS.HW.W.0024.000000T0000Z-220316T0600Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
204 AM MDT Tue Mar 15 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain along Interstate 80 between Laramie and Rawlins, and
  the Central Laramie Range including Bordeaux along Interstate 25
  between Chugwater and Wheatland. 

* WHEN...Until Midnight MDT Tuesday night. The strongest winds are
  expected later this afternoon through this evening for the
  Interstate 25 corridor.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

CLH
710 
WWUS75 KCYS 151942
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
142 PM MDT Tue Mar 15 2022

WYZ106-107-110-160600-
/O.CON.KCYS.HW.W.0024.000000T0000Z-220316T0600Z/
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
Including the cities of Bordeaux, Wheatland, Guernsey, Arlington,
and Elk Mountain
142 PM MDT Tue Mar 15 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...East Platte County including Wheatland and Glendo.

* WHEN...Until Midnight MDT Tuesday night. The strongest winds 
  are expected later this afternoon through this evening. 

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
232 
WWUS75 KCYS 160321 AAA
NPWCYS

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Cheyenne WY
921 PM MDT Tue Mar 15 2022

WYZ106-107-110-160430-
/O.CAN.KCYS.HW.W.0024.000000T0000Z-220316T0600Z/
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
Including the cities of Bordeaux, Wheatland, Guernsey, Arlington,
and Elk Mountain
921 PM MDT Tue Mar 15 2022

...HIGH WIND WARNING IS CANCELLED...

High winds have diminished across the Bordeaux and Arlington 
areas below 50 mph. Some areas of 40 mph gusts remain but have 
fallen well below criteria and are not expected to reach these 
levels through the rest of the evening. Therefore, the high wind 
warning has been cancelled. Caution is still advised for light, 
high profile vehicles with occasional gusts to 40 mph in these 
areas through the late evening hours. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 13, 11:13 PM MDT, 2 hours earlier.

Area forecast discussion, Mar 13, 11:13 PM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
1113 PM MDT Sun Mar 13 2022

.SHORT TERM...(This evening through Tuesday)
Issued at 253 PM MDT Sun Mar 13 2022

KEY MESSAGES:

1) Light to moderate snow showers in the mountains this afternoon
through late tonight. Accumulations 4 to 6 inches expected at the
highest elevations. Less than an inch elsewhere. Gusty winds
possible around showers.

2) Dry and windy Monday and Tuesday. High Wind Watch in effect for
wind-prone areas of southeast Wyoming from 3 PM MDT Monday to 12 AM
Wednesday. Wind gusts up to 65 MPH are possible in this timeframe.

Discussion: Looking at webcams, many of the showers that have
developed out in the western portions of our CWA have remained virga
showers, so no precipitation has been recorded yet at the surface.
As the clouds continue to move in the area and the surface moistens,
precipitation will begin to reach the surface, which should be in
the next 3 hours or so. Main area of accumulation will be the Snowy
and Sierra Madre Mountain Ranges, however lower elevations,
including the Upper North Platte River Valley could see up to an
inch of snow with this quick shortwave.

High pressure re-enters the CWA bringing warmer temperatures and
gusty winds back Monday afternoon/evening. Currently, a High Wind
Watch is in effect from 3 PM MDT Monday to 12 AM Wednesday for the
wind-prone areas of southeast Wyoming including Arlington and
Bordeaux where wind gusts up to 65 MPH are possible. This event is
more of a low-confidence, marginal event than what we experienced
Saturday. Internal guidance is showing 50 to 60% chance of high
winds at Arlington at Bordeaux in this time frame. Elsewhere will
likely experience elevated winds as well with gusts up to 40 MPH
possible outside of these primary wind-prone areas. Temperatures
Monday are forecast to be mostly mid 30s to low 40s west of the
Laramie Range, 40s to low 50s east of the Laramie Range in the High
Plains. Tuesday, temperatures will increase to 40s west of the
Laramie Range and 50s to 60s east of the Laramie Range.

.LONG TERM...(Tuesday night through Sunday)
Issued at 253 PM MDT Sun Mar 13 2022

Main forecast concern next week will initially be locally strong
winds across some of the Wind Prone areas Tuesday night and early
Wednesday in addition to a weak Pacific system, which is forecast
to move southeast across the Front Range Wednesday night and
Thursday. For Tuesday night and Wednesday, High Wind Watch is in
effect until midnight early Wednesday for the Arlington area and
Bordeaux (see above for more information). For the middle of the
week, long Range models have diverged and are not in the best
agreement when it comes to the evolution of the Pacific system as
it crosses the Rocky Mountains. The 12z GFS continues to show the
upper level trough digging a little further south and west before
ejecting east across the plains of Colorado and western
Kansas/Oklahoma. The other medium range models show a broad open
wave that eventually digs south into New Mexico and Texas. Current
ensembles are all over the place, with a few members still
showing a decent storm system getting going across the plains.
Ensemble means and the vast majority of the individual members
continue show a low probability for widespread precipitation
across a bulk of the forecast area including western Nebraska.
Trended forecast towards the more progressive pattern since the
upper level ridge axis along the Pacific coastline amplifies
quickly while a weakening jet max translates into the southern
Great Plains by Thursday. The most clearly defined jet max is
positioned further south across the southern plains, which is
likely where any organized widespread precip will also develop.
Lowered POP Thursday since the precipitation is expected to end
relatively early in the day. Kept POP around 50 percent Wednesday
night along the mountains and along/south of the I-80 corridor for
rain/snow mixing changing to snow after midnight early Thursday.
Might also get a few lightning strikes near the mountains where
instability is the greatest. Daytime temperatures will trend
cooler Wednesday and Thursday, but should still be near average
with readings in the 40s to near 50. Another warm up is expected
later in the week as either zonal flow or an upper level ridge
axis translates eastward over the area. Forecast soundings are not
showing it as unstable in the boundary layer compared to
yesterday, so thunder shower activity will continue to be minimal.

Temperatures will remain near or slightly above average for this
time of the year for the middle to end of the week with highs in
the 40s to low 50s. Thursday will be the only exception with highs
in the 30s to mid 40s as the cooler air aloft moves over the area.
By next weekend, a warming trend is expected as the next upper
level ridge axis moves southeast across the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1112 PM MDT Sun Mar 13 2022

VFR conditions are expected overnight and during the day tomorrow
for SE WY terminals. Lingering VCSH is possible until 08Z for KSNY.
Early this morning, some western NE terminals may experience MVFR
conditions due to lowering ceilings behind the front. Some terminals
will continue to experience some gusty winds overnight with the
passage of the front. Wind gusts 25 to 35 kts can be expected.

&&

.FIRE WEATHER...
Issued at 253 PM MDT Sun Mar 13 2022

Warmer and less windy today with afternoon temperatures climbing
into the 40s west of the Laramie Range and 50s east. A cold front
approaching Carbon County this afternoon and evening before it
moves into western and central Colorado. Colder temperatures
expected Monday behind this front. Winds begin increasing again
Tuesday night into Wednesday as next low pressure system moves
into western Wyoming. This low will bring increasing chances for
snow Wednesday afternoon into Thursday. No fire weather concerns
as afternoon humidity stays well above critical levels each day.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Monday afternoon through Tuesday evening
     for WYZ106-110.

NE...None.
&&

SHORT TERM...LK
LONG TERM...TJT
AVIATION...SF
FIRE WEATHER...GCC
Hazardous weather outlook, Mar 13, 6:00 PM MDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
600 PM MDT Sun Mar 13 2022

WYZ106-110-150000-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
600 PM MDT Sun Mar 13 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

westerly winds will gust between 30 and 40 mph this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Winds will strengthen Monday afternoon and remain strong through
Tuesday night. Gusts of 55 to 65 mph will be possible. A High
Wind Watch is in effect Monday afternoon through late Tuesday
evening.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-
115>119-150000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
600 PM MDT Sun Mar 13 2022

This hazardous weather outlook is for western portions of the
Panhandle Nebraska...east central Wyoming...south central Wyoming
and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

WYZ112-114-150000-
Sierra Madre Range-Snowy Range-
600 PM MDT Sun Mar 13 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TONIGHT

Occasional snow showers will continue this evening, then diminish
later tonight. Total accumulations will range from two to five
inches.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.